Oxazepam is an orally available benzodiazepine used in the therapy of anxiety and acute alcohol withdrawal syndromes. As with most benzodiazepines, oxazepam therapy has not been associated with serum aminotransferase or alkaline phosphatase elevations, and clinically apparent liver injury from oxazepam has not been reported and must be very rare if it occurs at all.
Oxazepam (ox az' e pam) is a benzodiazepine that is used largely in the therapy of anxiety and alcohol withdrawal states. The anti-anxiety (anxiolytic) activity of the benzodiazepines is mediated by their ability to enhance gamma-aminobutyric acid (GABA) mediated inhibition of synaptic transmission through binding to the GABA A receptor. Oxazepam was approved in the United States in 1965 and currently is still in use but has been replaced in large part by other benzodiazepines with better pharmacokinetics and tolerance. Current indications are for management of anxiety disorders and acute alcohol withdrawal and it is considered particularly useful in older patients. Oxazepam is available in capsules or tablets of 10, 15 and 30 mg in several generic forms and formerly under the brand name Serax. The recommended oral dose for adults is 10 to15 mg three to four times daily. Somewhat higher doses are used for the severe anxiety of alcohol withdrawal states. The most common side effects of oxazepam are dose-related and include drowsiness, lethargy, ataxia, dysarthria and dizziness. Tolerance develops to these side effects, but tolerance may also develop to the effects on anxiety.
Oxazepam like other benzodiazepines is rarely associated with serum ALT elevations, and clinically apparent liver injury from oxazepam is extremely rare, if it occurs at all. There have been no case reports of symptomatic, acute liver injury from oxazepam. Cases of clinically apparent liver injury have been reported with other benzodiazepines including alprazolam, chlordiazepoxide, clonazepam, diazepam, flurazepam and triazolam. The clinical pattern of acute liver injury from benzodiazepines is typically cholestatic and mild to moderate in severity with a latency of 1 to 6 months. Fever and rash are uncommon as is autoantibody formation.
Mechanism of Injury
Oxazepam is metabolized by the liver to inactive metabolites which are excreted in the urine. Liver injury from benzodiazepines is probably due to the toxic effects of a rarely produced intermediate metabolite.
Outcome and Management
The case reports of hepatic injury due to benzodiazepines were followed by prompt and complete recovery upon stopping the medication without evidence of residual or chronic injury. No cases of acute liver failure or chronic liver injury due to oxazepam have been described. There is no information about cross-reactivity with other benzodiazepines, but some degree of cross-sensitivity may occur.
REPRESENTATIVE TRADE NAMES
Oxazepam – Generic, Serax®
Anti-Anxiety Agents, Benzodiazepine
FDA poduct labeling at DailyMed, National Library of Medicine, NIH
||CAS REGISTRY NUMBER
References Last Updated: 27 January 2014
Zimmerman HJ. Benzodiazepines. Psychotropic and anticonvulsant agents. In, Zimmerman HJ. Hepatotoxicity: the adverse effects of drugs and other chemicals on the liver. 2nd ed. Philadelphia: Lippincott, 1999, pp. 491-3. (Expert review of benzodiazepines and liver injury published in 1999; mentions rare instances of cholestatic hepatitis have been reported due to alprazolam, chlordiazepoxide, diazepam, flurazepam, and triazolam, and hepatocellular injury with clorazepate and clotiazepam, but no reports of hepatic injury with lorazepam, oxazepam or temazepam).
Larrey D, Ripault MP. Anxiolytic agents. Hepatotoxicity of psychotropic
drugs and drugs of abuse. In, Kaplowitz N, DeLeve LD, eds. Drug-induced liver
disease. 3rd ed. Amsterdam: Elsevier, 2013, p. 455. (Review of
sedative-induced liver injury mentions that rare instances of acute liver injury
[usually cholestatic] have been reported with alprazolam, bentazepam,
clotiazepam, chlordiazepoxide, diazepam, flurazepam and triazolam, and a
hepatitis-like pattern has been reported with clonazepam and
clorazepat, but no mention is made for oxazepam).
Mihic SJ, Harris RA. Hypnotics and sedatives. In, Brunton LL, Chabner BA,
Knollman BC, eds. Goodman & Gilman's the pharmacological basis of
therapeutics. 12th ed. New York: McGraw-Hill, 2011, pp. 457-80. (Textbook
of pharmacology and therapeutics).
Davion T, Capron-Chivrac D, Andrejak M, Capron JP. [Hepatitis due to antiepileptic agents] Gastroenterol Clin Biol 1985; 9: 117-26. PubMed Citation (Review of hepatotoxicity of anticonvulsants: among benzodiazepines, cases of cholestatic hepatitis have been linked to chlordiazepoxide and diazepam, but liver injury from this class of drugs is exceptionally rare).
Lewis JH, Zimmerman HJ. Drug- and chemical-induced cholestasis. Clin Liver Dis 1999; 3: 433-64, vii. Erratum in: Clin Liver Dis 1999; 3: 917. PubMed Citation (Review of drug-induced cholestatic syndromes, listing many causes including chlordiazepoxide and flurazepam: “Benzodiazepines may cause cholestatic injury, although this is rare”).
Björnsson E. Hepatotoxicity associated with antiepileptic drugs. Acta Neurol Scand 2008; 118: 281-90. PubMed Citation (Review of hepatotoxicity of all anticonvulsants focusing upon phenytoin, valproate, carbamazepine; “Furthermore, hepatoxicity has not been convincingly shown to be associated with the use of benzodiazepines”).
Reuben A, Koch DG, Lee WM; Acute Liver Failure Study Group. Drug-induced acute liver failure: results of a U.S. multicenter, prospective study. Hepatology 2010; 52: 2065-76. PubMed Citation (Among 1198 patients with acute liver failure enrolled in a US prospective study between 1998 and 2007, 133 were attributed to drug induced liver injury but none were linked to oxazepam or other benzodiazepines).
Molleston JP, Fontana RJ, Lopez MJ, Kleiner DE, Gu J, Chalasani N: Drug-induced Liver Injury Network. Characteristics of idiosyncratic drug-induced liver injury in children: results from the DILIN prospective study. J Pediatr Gastroenterol Nutr 2011; 53: 182-9. PubMed Citation (Among 30 children with suspected drug induced liver injury, half [n=15] were due to antimicrobials [minocycline 4, INH 3, azithromycin 3] and the rest largely due to CNS agents and anticonvulsants; none were due to oxazepam or other benzodiazepines).
OTHER REFERENCE LINKS
Top of page